Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Quad Cities, IA

August 2, 2001Cedar County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 2, 2001, 3:09 PM CDT for Cedar County, Scott County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 2, 2001, 3:09 PM CDT (20:09 UTC)
Expired
Aug 2, 2001, 4:00 PM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cedar County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 022011
SVRMLI

IAC031-163-022100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CEDAR COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 400 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SUNBURY...OR 12 MILES
  SOUTHEAST OF TIPTON...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE PLAINVIEW...NEW LIBERTY...
  MAYSVILLE AND BENNETT

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 TO 70 
MPH.  TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4180 9093 4166 9108 4161 9072 4168 9068

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 2, 2:15 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT THU AUG 2 2001

CURRENT DATA SHOWS FRONT HAS ESSENTIALLY WASHED OUT OVER THE CWA
WITH JUST NUMEROUS OUTFLOW BOUNDARIES PRESENT. THIS WILL DRIVE THE
IMMEDIATE SHORT TERM IN TERMS OF CONVECTION. CURRENT TSRA COMPLEX
IS MAINTAINING A STEADY STATE DUE TO A RICH ENVIRONMENT OF
MOISTURE/HEAT.

12Z MODELS SLIGHT MINNESOTA HIGH EASTWARD WHILE UPPER RIDGE
RETROGRESS INTO THE PLAINS. ONCE REACHING THE PLAINS RIDGE AXIS
REMAINS IN PLACE INTO THE EXTENDED PERIOD. MODELS DROP DEW POINTS
OFF QUICKLY BUT AM HAVING TROUBLE BELIEVING THIS WILL HAPPEN AS
QUICKLY AS MODELS SUGGEST. AREAS THAT DID RECEIVE SIGNIFICANT
PRECIP IN NORTHERN PART OF CWA HAVE A FAIRLY GOOD CHANCE OF SEEING
SOME FOG DEVELOPMENT TONIGHT/EARLY FRIDAY MORNING. CURRENT TEMPS/DEW
POINTS ARE BARELY GETTING TO ADVISORY CRITERIA SO WILL ALLOW
ADVISORY TO DROP WITH NEW PACKAGE BUT MENTION HEAT INDICES IN BODY
OF ZONES.

TEMP WISE...GUIDANCE IS SIMILAR ON MINS BUT FAN/MAV ARE COOLER ON
MAXES. WARMER FWC MAXES LOOK BETTER. HEAT INDICES TO REMAIN BELOW
ADVISORY CRITERIA FOR FRIDAY AS WELL BUT WILL MENTION IN ZONES.

EXTENDED nWISE...RIDGE TO REMAIN IN PLACE WITH NOT MUCH CHANCE OF
RAIN. DEW POINTS MAY DROP A LITTLE BIT BUT NOT MUCH.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

In the hours before

Local storm report, Aug 2, 2:12 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..k..

0155 PM    1 SW OXFORD JCT           IA   FUNNEL CLOUD
08/02/01   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 2:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    NORWAY                    IA   .25 INCH HAIL
08/02/01   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 2:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT THU AUG 02 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION..6..

0201 PM    CEDAR RAPIDS              IA   48 MPH TSTM GUST
08/02/01   LINN                           REPORTED BY MEDIA.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:02 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones43 min
Aug 2, 3:18 PM CDTSevere Thunderstorm WarningDVNMuscatine42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.